Warfarin Dosing after Initiation of Fenofibrate
Anticoagulant therapy is central in the prevention and treatment of thromboembolic disease. Warfarin is currently the most commonly prescribed oral anticoagulant. Effective management of warfarin therapy is challenging, because of the drug’s narrow therapeutic index and the multitude of factors influencing its anticoagulant effects. Drug interactions often result in changes to the patent’s international normalized ratio (INR), which puts the patient at risk of bleeding or thrombosis. Initiation of fenofibrate in patients whose warfarin therapy has been stabilized has been reported to increase INR values and put patients at risk of hemorrhage.1-3 Trial-and-error dose decreases after observation of elevated INR have been described for patients receiving concurrent warfarin and fenofibrate therapy.1-3 We report a case in which the anticipated effect of fenofibrate therapy on the patient’s INR was managed proactively by aggressive reduction of the warfarin dose in the setting of therapeutic anticoagulation.
After publication of a manuscript in the CJHP, the authors of the manuscript must obtain written permission from the CSHP (firstname.lastname@example.org) before reproducing any text, figures, tables, or illustrations from the work in future works of their own. If a submitted manuscript is declined for publication in the CJHP, all said rights shall revert to the authors. Please note that any forms (e.g., preprinted orders and patient intake forms) used by a specific hospital or other health care facility and included as illustrative material with a manuscript are exempt from this copyright transfer. The CJHP will require a letter from the hospital or health care facility granting permission to publish the document(s).
Copyright © Canadian Society of Hospital Pharmacists.